An evaluation of risk factors for adverse drug events associated with angiotensin-converting enzyme inhibitors

Authors

  • Takeshi Morimoto MD MPH (Research Fellow),

    1. Division of General Internal Medicine and Primary Care, Brigham and Women's Hospital, Boston, MA, USA
    2. Harvard School of Public Health, Boston, MA, USA
    3. Department of Clinical Epidemiology, Kyoto University Graduate School of Medicine, Kyoto, Japan
    Search for more papers by this author
  • Tejal K. Gandhi MD MPH (Instructor),

    1. Division of General Internal Medicine and Primary Care, Brigham and Women's Hospital, Boston, MA, USA
    2. Harvard Medical School, Boston, MA, USA
    Search for more papers by this author
  • Julie M. Fiskio BS (Research Associate),

    1. Division of General Internal Medicine and Primary Care, Brigham and Women's Hospital, Boston, MA, USA
    Search for more papers by this author
  • Andrew C. Seger PharmD (Research Pharmacist),

    1. Division of General Internal Medicine and Primary Care, Brigham and Women's Hospital, Boston, MA, USA
    Search for more papers by this author
  • Joseph W. So BS (Research Assistant),

    1. Division of General Internal Medicine and Primary Care, Brigham and Women's Hospital, Boston, MA, USA
    Search for more papers by this author
  • E. Francis Cook ScD (Professor),

    1. Division of General Internal Medicine and Primary Care, Brigham and Women's Hospital, Boston, MA, USA
    2. Harvard School of Public Health, Boston, MA, USA
    Search for more papers by this author
  • Tsuguya Fukui MD MPH (Professor),

    1. Department of Clinical Epidemiology, Kyoto University Graduate School of Medicine, Kyoto, Japan
    Search for more papers by this author
  • David W. Bates MD MSc (Professor)

    Corresponding author
    1. Division of General Internal Medicine and Primary Care, Brigham and Women's Hospital, Boston, MA, USA
    2. Harvard School of Public Health, Boston, MA, USA
    3. Harvard Medical School, Boston, MA, USA
      Dr David W Bates
      Division of General Internal Medicine and Primary Care
      Brigham and Women's Hospital
      75 Francis Street
      Boston
      MA 02115
      USA
      E-mail: address: dbates@partners.org
    Search for more papers by this author

Dr David W Bates
Division of General Internal Medicine and Primary Care
Brigham and Women's Hospital
75 Francis Street
Boston
MA 02115
USA
E-mail: address: dbates@partners.org

Abstract

Rationale, aims and objectives  To identify potential factors leading to discontinuation of angiotensin-converting enzyme (ACE) inhibitors because of adverse drug events.

Methods  Retrospective cohort study was conducted at outpatient clinics affiliated with an urban tertiary care hospital. ACE inhibitors were administered to 2225 consecutive outpatients.

Results  In 19% of the total cohort, ACE inhibitors were discontinued because of adverse drug events. Cox proportional hazard model identified the following independent risk factors for discontinuation because of adverse drug events: age, female gender, ethnicity other than African American or Latino, no history of previous ACE inhibitor use, history of cough caused by another ACE inhibitor, hypertension, anxiety or depression, no hemodialysis, and elevated creatinine. History of smoking was shown to be a risk factor for cough [hazard ratio (HR): 2.5; 95% confidence interval (CI): 1.1–5.7], angioedema (HR: 2.7; 95% CI: 1.1–7.0), and hyperkalaemia (HR: 5.4; 95% CI: 1.3–23.2). History of ACE inhibitor-induced cough was not only a risk factor for cough (HR: 12.9; 95% CI: 7.5–22.3) but also for angioedema (HR: 9.1; 95% CI: 2.1–39.9). Patients with creatinine ≥ 1.6 mg dL−1 were likely to discontinue ACE inhibitors because of renal dysfunction (HR: 4.7; 95% CI: 1.5–12.7) and hyperkalaemia (HR: 10.9; 95% CI: 3.1–39.0). East Asians were more likely to develop cough (HR: 2.5; 95% CI: 1.1–5.7) and hyperkalaemia (HR: 80.3; 95% CI: 5.4–1190) and African Americans to develop angioedema (HR: 3.5;  95%  CI:  1.3–8.9). 

Conclusions  Although further validation is necessary, these risk factors should help doctors identify patients with elevated risk for adverse drug events because of ACE inhibitors.

Ancillary